Aggressive marketing campaigns promoting the so-called weight loss and fat burning benefits of the dietary supplement garcinia cambogia have created a huge following, but Consumer Reports wants buyers to beware. Not only is there is little evidence that the product is effective, new reports have emerged that link the ingredient to serious psychological side effects, the publication reports.
Three cases were detailed in the journal Primary Care Companion for CNS Disorders in which people experienced a manic episode, a condition marked by euphoria, delusions, and over-excitement, after taking unspecified amounts of the supplement.
“They all exhibited classic symptoms of mania such as pressured, very fast speech, a decreased need for sleep, and irritability,” said Brian Hendrickson, M.D., a psychiatrist at New York-Presbyterian Hospital at Weill Cornell Medical Center in New York City.
Two of the patients – a 50-year-old man and a 34-year-old woman – had been previously diagnosed with bipolar disorder but the condition had been under control at the time of their reported mania. The other patient – a 25-year-old man – had no prior history of psychiatric illness. In each case, the patients recovered from their manic condition once they stopped taking the supplements and were treated with medications such as lorazepam or olanzapine that are commonly used to treat mania.
Hendrickson theorizes that garcinia cambogia may trigger manic episodes in patients with a history of bipolar disorder and trigger episodes in patients who are at risk for the condition but have never had symptoms. Earlier studies on the dietary supplement suggest that garcina cambogia may increase serotonin in the brain to levels so high as to create mania.
Garcina cambogia has also been linked to liver injuries including jaundice, elevated liver enzymes, liver damage requiring a transplant, and one death from liver failure. A Consumer Reports investigation also found that from January 2015 through May 2016, nearly 100 people reported suffering side effects after taking dietary supplements containing Garcinia cambogia, according to the Food and Drug Administration (FDA) adverse event database.
Source: Consumer Reports